Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 13, 2004, 1:37 AM CDT for Cherokee County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 1:37 AM CDT (06:37 UTC)
- Expired
- May 13, 2004, 2:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cherokee County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 130637 SVRFSD IAC035-130700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 136 AM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 200 AM CDT * AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF CLEGHORN...OR ABOUT 21 MILES SOUTHEAST OF LE MARS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS SOUTH OF CLEGHORN BY 200 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4263 9588 4257 9585 4279 9554 4287 9568 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:30 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 12, 8:30 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT WED MAY 12 2004 .DISCUSSION... COUPLE OF THINGS OF CONCERN FOR THIS EVNG THRU EARLY THURS MRNG. FIRST IS SCTD TSRA CREEPING INTO FAR SERN ZONES IN NW IA. LATEST RUC SHOWS TSRA FM SERN NE THRU CNTRL IA TO CONT ALONG MID LVL FNT. THIS HAS LIFTED JUST FAR ENUF N TO BRING WDLY SCTD TSRA INTO FSD CWA. THESE WL CONT FOR A COUPLE MORE HOURS BEFORE SHIFTING BACK TO THE ESE. HAVE UPDATED GRIDS TO COVER THIS AND ISSUED NOW. SECOND CONCERN IS CHC FOR SNOW LATE TNGT THRU ERLY THURS AM. 18Z MESOETA AND GFS SNDGS SHOW A NARROW BAND WHERE TEMPS ARE COLD ENUF WITH SUFFICIENT LIFT AND SATURATION FOR MEASURABLE SNOW. THIS BAND LOOKS TO BE FM CHARLES MIX CNTY THRU KMHE-KBKX LINE. WL WAIT FOR 00Z MODELS TO TAKE A CLOSER LOOK AT WHAT CHANGES NEED MADE THRU THURS MRNG. LOOK FOR UPDATED ZFP BETWEEN 0230-0300Z. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MG
Hazardous weather outlook, May 12, 11:19 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1119 AM CDT WED MAY 12 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 12, 10:55 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 PM CDT WED MAY 12 2004 SDZ038>040-050-052>054-057>060-063>065-068-130900- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN- 1055 PM CDT WED MAY 12 2004 ...SOME SNOW POSSIBLE THURSDAY MORNING... UNSEASONABLY COLD AIR WILL SETTLE OVER SOUTHERN SOUTH DAKOTA TONIGHT AND THURSDAY MORNING...AS LOW PRESSURE MOVES INTO KANSAS. THIS SYSTEM SHOULD CAUSE WIDESPREAD RAIN TO DEVELOP ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY MORNING. THE RAIN MAY MIX WITH OR START AS SOME WET SNOW NORTHWEST OF A LINE FROM SPRINGFIELD TO BROOKINGS THURSDAY MORNING. LITTLE ACCUMULATION IS EXPECTED AS SURFACE TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE FREEZING WITH WARM GROUND TEMPERATURES IN THE 50S. AS THE SYSTEM PULLS OUT AND SKIES CLEAR THURSDAY NIGHT...TEMPERATURES SHOULD DROP BELOW FREEZING WITH LOWS IN THE UPPER 20S TO LOWER 30S IN MUCH OF SOUTHEAST SOUTH DAKOTA. IF YOU PLANTED YOUR GARDEN EARLY... YOU MAY WANT TO TAKE PRECAUTIONS. MG
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.